Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 91, NWS Huntsville, AL

August 8, 2014Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 8, 2014, 3:42 PM CDT for Marshall County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2014, 3:42 PM CDT (20:42 UTC)
Expired
Aug 8, 2014, 4:15 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Marshall County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:32 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 8, 2:32 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI AUG 8 2014

.DISCUSSION...
THE 19Z SURFACE ANALYSIS...88-D RETURNS AND IR/VISIBLE SATELLITE
IMAGERY ALL INDICATE THAT A WEAK FRONTAL BOUNDARY WAS EXTENDING
SOUTHEAST OUT OF MIDDLE TENNESSEE INTO NORTHEAST ALABAMA AND INTO
WEST CENTRAL GEORGIA. A VORT MAX AT 500 MILLIBARS WAS ANALYZED TO BE
MOVING SOUTHEAST OUT OF ARKANSAS AND INTO WEST TENNESSEE. THIS
FEATURE WILL MOVE SOUTHEAST TOWARD THE FORECAST AREA THROUGH THIS
EVENING. WITH THE FORECAST AREA REMAINING SOUTHWEST OF THE FRONTAL
BOUNDARY...A MORE MOIST AND UNSTABLE ATMOSPHERE IS OVER THE AREA.
HOURLY LAPS/MSAS LIS WERE AROUND -4 AND PWAT VALUES APPROACHING TWO
INCHES ACROSS THE AREA AS OF 19Z. WE WILL CONTINUE TO MONITOR WET
MICROBURST POTENTIAL THROUGH EARLY EVENING. HAVE CONTINUED WITH
INCREASING POPS FOR TONIGHT AND INTO SATURDAY.

THE SECOND 500 MILLIBAR VORT MAX WILL DROP SOUTHEAST OUT OF MISSOURI
INTO WEST TENNESSEE BY 12Z SATURDAY. THIS WILL BE THE FOCUSING
MECHANISM FOR MORE SHRA/TSRA DEVELOPMENT FOR SATURDAY. WITH PWAT
VALUES EXPECTED TO BE SLIGHTLY ABOVE TWO INCHES...EXPECT THAT THERE
WILL BE A DECENT POTENTIAL FOR HEAVY RAINFALL ACROSS THE FORECAST
AREA. WILL CONTINUE WITH LIKELY POPS FORECAST AREA WIDE. THERE
SHOULD BE A LULL IN THE SHRA/TSRA ACTIVITY INITIALLY BY SUNDAY...BUT
WILL CONTINUE TO KEEP IN A LOW CHANCE POP FOR THE FORECAST AREA. IN
THE SHORT TERM...HAVE SLIGHTLY BUMPED UP TEMPS TO BE MORE IN LINE
WITH GUIDANCE NUMBERS.

A COLD FRONT WILL TAKE SHAPE OVER THE UPPER PLAINS STATES BY
SUNDAY...AND IS PROGGED BY THE MODELS TO SHIFT SOUTHEAST INTO THE
LOWER OHIO VALLEY TO NEAR THE OHIO RIVER BY 18Z MONDAY. THE MODELS
ARE IN FAIR AGREEMENT INVOLVING MOVING THE COLD FRONT FURTHER
SOUTHEAST INTO SOUTHERN MIDDLE TENNESSEE BY 06Z TUESDAY AND SLOWLY
THROUGH THE FORECAST AREA BY 00Z WEDNESDAY. HAVE SLIGHTLY UPPED
PRECIP CHANCES FOR MONDAY NIGHT AND INTO TUESDAY FOR THE FORECAST
AREA. WILL CONTINUE WITH LINGERING SLIGHT CHANCE POPS FOR TUESDAY
NIGHT AND INTO WEDNESDAY...TO ACCOUNT FOR THE SLOW MOVEMENT SOUTHEAST
OF THE COLD FRONT AND THE UNCERTAINTY THAT THE FRONT WILL NOT MOVE
NEARLY AS FAST AS THE MODELS ARE INDICATING. HAVE BACKED OFF SLIGHTLY
ON HIGH TEMPS ON WEDNESDAY...WITH SOME COOL ADVECTION OCCURRING IN
THE WAKE OF THE COLD FRONT.

HAVE REMOVED ANY PRECIP CHANCES FOR THE FORECAST AREA AFTER
WEDNESDAY...AS HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE REGION
THROUGH THURSDAY AND INTO FRIDAY. COOLER AIR FILTERING INTO THE
FORECAST AREA BY WEDNESDAY THROUGH THURSDAY SHOULD AGAIN RESULT IN
TEMPS BEING SLIGHTLY BELOW NORMAL FOR MID AUGUST. HAVE LOWERED TEMPS
NEARLY A CATEGORY FOR THURSDAY HIGHS AND LOWS AND INTO FRIDAY
MORNING...WHICH WOULD BE MORE IN LINE WITH THE ECMWF TEMP GUIDANCE.

TT

&&

.AVIATION...
/ISSUED 1259 PM CDT FRI AUG 8 2014/
FOR 18Z TAFS...PRIMARY CONCERN FOR BOTH HSV/MSL DURING THE UPCOMING
24-HR PERIOD WILL BE TSRA...WITH MULTIPLE OPPORTUNITIES FOR
CONVECTION THIS TAF CYCLE. SHRA/TSRA CURRENTLY DEVELOPING ACROSS NRN
ALABAMA WILL INCREASE IN COVERAGE THRU THE AFTN...WITH MORE
WIDESPREAD AND SIGNIFICANT IMPACTS COMING BTWN 08/20-23Z AS A MORE
ORGANIZED LINE OF STORMS CURRENTLY OVER NRN MISSISSIPPI SWEEPS ACROSS
REGION FROM THE WEST. THIS ACTIVITY WILL MOVE EWD EARLY THIS
EVENING...LEAVING A DECK OF LOWER STRATUS CLOUDS IN ITS WAKE. ANOTHER
DISTURBANCE WILL LIKELY IMPACT THE REGION BEGINNING VERY LATE
TONIGHT/EARLY SATURDAY MORNING...AND HAVE REINTRODUCED VCTS/CB BTWN
09/05-12Z. A THIRD AND POTENTIALLY STRONGER DISTURBANCE WILL BEGIN TO
IMPACT NW ALABAMA LATE IN THE PERIOD...AND HAVE INCLUDED A SEPARATE
VCTS/CB GROUP FOR MSL BEGINNING AT 09/16Z. OUTSIDE OF PRECIP VFR
CONDS ARE EXPECTED...BUT BRIEF DROPS TO IFR CIG/VLIFR VSBY WILL BE
PSBL IN SHRA/TSRA. PREVAILING SFC WINDS WILL REMAIN FROM THE SW AT
5-10 KNOTS.

70/DD

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  89  73  92 /  40  60  40  30
SHOALS        72  89  72  92 /  40  60  40  30
VINEMONT      72  88  72  90 /  40  60  40  30
FAYETTEVILLE  71  87  71  90 /  50  60  40  30
ALBERTVILLE   71  88  72  90 /  50  60  40  30
FORT PAYNE    70  88  71  91 /  50  60  50  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 8, 4:51 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
451 AM CDT FRI AUG 8 2014

ALZ001>010-016-TNZ076-096-097-091000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
451 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
TODAY...AS A SERIES OF UPPER LEVEL DISTURBANCES OUT OF THE NORTHWEST
INTERACT WITH A WEAK FRONTAL BOUNDARY STALLED ACROSS THE OUTLOOK
AREA. SOME STORMS MAY BE STRONG IN NATURE...CAPABLE OF WIND GUSTS IN
EXCESS OF 40 MPH AND PERIODS OF HEAVY DOWNPOURS...RESULTING IN
LOCALIZED FLOODING ON SOME ROADS...AND IN SMALL STREAMS AND LOW LYING
AREAS. THE COVERAGE OF STORMS IS THEN EXPECTED TO GRADUALLY DIMINISH
THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS THUNDERSTORMS RETURN TO THE AREA ON SATURDAY...AS A WAVE OF
UPPER DISTURBANCES CONTINUES TO MOVE SOUTHEASTWARD ACROSS THE REGION.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE AGAIN POSSIBLE WITH THE
STRONGER STORMS.

SCATTERED THUNDERSTORMS ARE THEN POSSIBLE SUNDAY THROUGH TUESDAY...AS
CONTINUED UPPER DISTURBANCES COMBINE WITH THE LINGERING WEAK FRONTAL
BOUNDARY IN PLACE ACROSS THE REGION. GUSTY WINDS AND BRIEF HEAVY
RAINFALL REMAIN POSSIBLE WITH ANY OF THE STRONGER STORMS.

THUNDERSTORM CHANCES ARE EXPECTED TO DIMINISH BY MID WEEK...AS A
REINFORCING COLD FRONT MOVES SOUTHWARD ACROSS THE OUTLOOK AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. TIMELY REPORTS OF ANY FLOODING OR WIND
DAMAGE THOUGH ARE APPRECIATED.

In the hours before

Special weather statement, Aug 8, 1:42 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 PM CDT FRI AUG 8 2014

ALZ006-009-081930-
MADISON AL-JACKSON AL-
142 PM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND WEST
CENTRAL JACKSON COUNTIES UNTIL 230 PM CDT...

AT 141 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GURLEY...OR 12 MILES EAST OF HUNTSVILLE. THIS STORM WAS DRIFTING
NORTHEASTWARD AROUND 5 MPH.

PEA SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GURLEY...PAINT ROCK...GARTH AND HAMPTON COVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3461 8643 3468 8647 3477 8628 3467 8622
TIME...MOT...LOC 1841Z 242DEG 4KT 3467 8638

70/DD
Special weather statement, Aug 8, 2:15 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT FRI AUG 8 2014

ALZ001-082000-
LAUDERDALE AL-
215 PM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 300 PM CDT...

AT 215 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WALNUT GROVE...OR 8 MILES NORTHEAST OF J P COLEMAN STATE PARK...
MOVING EAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...WRIGHT...CLOVERDALE AND THREET.

LAT...LON 3501 8776 3488 8776 3489 8799 3491 8804
      3491 8805 3490 8807 3490 8813 3501 8818
TIME...MOT...LOC 1914Z 266DEG 10KT 3499 8803

70/DD
Special weather statement, Aug 8, 2:39 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
239 PM CDT FRI AUG 8 2014

ALZ001-002-082030-
LAUDERDALE AL-COLBERT AL-
239 PM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 330 PM CDT...

AT 239 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED NEAR CHEROKEE...OR 11 MILES EAST OF
IUKA...AND MOVING EAST AT 15 MPH.

PENNY SIZE HAIL AND WIND OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SHEFFIELD...TUSCUMBIA...CHEROKEE...EASTPORT...MALONE...RED ROCK...
PRIDE LANDING...OAKLAND...MT HESTER AND BARTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3489 8810 3488 8775 3467 8771 3468 8812
TIME...MOT...LOC 1938Z 263DEG 11KT 3480 8799

70/DD
Local storm report, Aug 8, 3:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     ALBERTVILLE             34.26N 86.21W
08/07/2014                   MARSHALL           AL   EMERGENCY MNGR

            SEVERAL TREES AND FIVE POWER POLES AND POWERLINES WERE
            DOWNED BY THUNDERSTORM WINDS DUE TO A MICROBURST.

&&

TT
Local storm report, Aug 8, 3:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     BOAZ                    34.20N 86.16W
08/07/2014                   MARSHALL           AL   EMERGENCY MNGR

            A FEW TREES AND POWERLINES AND A ROOF WAS LIFTED OFF OF A
            MOBILE HOME DUE TO THUNDERSTORM WINDS.

0655 PM     TSTM WND DMG     ALBERTVILLE             34.26N 86.21W
08/07/2014                   MARSHALL           AL   EMERGENCY MNGR

            A LOCAL BUSINESS HAD ITS ROOF PARTIALLY DAMAGED DUE TO
            THUNDERSTORM WINDS.

&&

TT
Local storm report, Aug 8, 3:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
323 PM CDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     BOAZ                    34.20N 86.16W
08/07/2014                   MARSHALL           AL   EMERGENCY MNGR

            A FEW TREES AND POWERLINES AND A ROOF WAS LIFTED OFF OF A
            MOBILE HOME DUE TO THUNDERSTORM WINDS.

0655 PM     TSTM WND DMG     ALBERTVILLE             34.26N 86.21W
08/07/2014                   MARSHALL           AL   EMERGENCY MNGR

            SEVERAL TREES AND FIVE POWER POLES AND POWERLINES WERE
            DOWNED BY THUNDERSTORM WINDS DUE TO A MICROBURST.

0655 PM     TSTM WND DMG     ALBERTVILLE             34.26N 86.21W
08/07/2014                   MARSHALL           AL   EMERGENCY MNGR

            A LOCAL BUSINESS HAD ITS ROOF PARTIALLY DAMAGED DUE TO
            THUNDERSTORM WINDS.

&&

TT

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:17 PM CDTSpecial Weather StatementHUNMarshall43 min
Aug 7, 7:26 PM CDTFlash Flood WarningHUNMarshall3 hr
Aug 7, 8:02 PM CDTSpecial Weather StatementHUNDeKalb28 min
Aug 7, 8:34 PM CDTSpecial Weather StatementHUNJackson41 min
Aug 8, 1:28 PM CDTSpecial Weather StatementHUNMadison47 min
Aug 8, 1:35 PM CDTSpecial Weather StatementHUNMarshall40 min
Aug 8, 1:42 PM CDTSpecial Weather StatementHUNMadison48 min
Aug 8, 2:15 PM CDTSpecial Weather StatementHUNLauderdale45 min
Aug 8, 2:39 PM CDTSpecial Weather StatementHUNColbert51 min
Aug 8, 2:53 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall37 min
Aug 8, 2:59 PM CDTSevere Thunderstorm WarningHUNDeKalb31 min
Aug 8, 3:15 PM CDTSevere Thunderstorm WarningHUNDeKalb30 min
Aug 8, 4:51 PM CDTSpecial Weather StatementHUNJackson39 min
Aug 8, 5:13 PM CDTSpecial Weather StatementHUNJackson47 min
Aug 8, 5:55 PM CDTSpecial Weather StatementHUNJackson50 min
Aug 8, 4:12 PM CDTSevere Thunderstorm WarningHUNFranklin33 min
Aug 8, 4:29 PM CDTSevere Thunderstorm WarningHUNFranklin31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.